Kansas, 2003

Hail in Kansas, July 30, 2003

July 30, 2003 · NWS TOP · 7 events in 3 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 2:55 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 30, 2:55 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
355 PM CDT WED JUL 30 2003

FORECAST CONCERN CONTINUES TO BE TIMING OF PRECIP CHANCES IN
NORTHWEST FLOW PATTERN.

IN THE SHORT TERM...RADAR SHOWS A FEW ISOLATED THUNDERSTORMS
DEVELOPING OVER NORTHEAST KANSAS AT THIS TIME. NO DISTINCT FRONTAL
BOUNDARY AS SURFACE WINDS ARE LIGHT AND VARIABLE AND DEWPOINTS NOT
TOO IMPRESSIVE AS DAYTIME HEATING HAS MIXED OUT BOUNDARY LAYER...
RESULTING IN DEWPOINTS ONLY IN THE UPPER 50S TO LOWER 60S. NO CAP IN
PLACE AS COLDER NORTHWEST FLOW HAS BROUGHT 700 MB TEMPERATURES DOWN
INTO THE 5-10 DEGREE RANGE ACROSS AREA. WILL GO WITH ISOLATED
THUNDERSTORMS INTO THE EARLY EVENING HOURS...EXPECTING THUNDERSTORMS
TO DISSIPATE BY MID EVENING AS LOSE DRIVING FORCE OF DAYTIME
HEATING.

BEYOND TONIGHT...NORTHWEST FLOW TO PREVAIL OVER NEXT SEVERAL DAYS
WITH MODELS INDICATING VARIOUS SCENARIOS FOR THUNDERSTORM CHANCES.
FAIRLY GOOD RETURN FLOW/WAA TO SETUP ON THURSDAY AND CONTINUE I
THROUGH THURSDAY NIGHT AHEAD OF FRONT WHICH WILL MOVE ACROSS AREA
FRIDAY AND FRIDAY EVENING. OVERALL BEST CHANCE FOR THUNDERSTORMS
APPEARS TO BE THURSDAY NIGHT AT WHICH TIME WILL BE CARRYING A 30
PERCENT POP...BUT WILL HAVE 20 PERCENT POPS STARTING THURSDAY
AFTERNOON AND CONTINUE WITH 20 PERCENT POPS FOR MOST OF AREA FRIDAY
AND OVER EAST CENTRAL KANSAS FOR FRIDAY NIGHT. HIGHS THURSDAY A
DEGREE OR TWO WARMER THAN TODAY...GENERALLY IN THE LOWER TO MIDDLE
90S. MAY SEE TEMPERATURES A FEW DEGREES COOLER FRIDAY...MAINLY
NORTHERN PARTS OF CWA...WHERE SHOULD HAVE MORE CLOUDS.

BEYOND FRIDAY...SURFACE HIGH TO FOLLOW FRONT ACROSS CWA FRIDAY NIGHT
AND SATURDAY...BRINGING COOLER AND DRIER AIR AGAIN. FROM SATURDAY
THROUGH WEDNESDAY...WILL BE GOING WITH DRY FORECAST AGAIN AS MODELS
NOT SHOWING ANY SIGNIFICANT CHANCES FOR RAIN THROUGH THE PERIOD.
TEMPWISE...SATURDAY AND SUNDAY LOOKING TO BE COOLEST WITH HIGHS IN
THE UPPER 80S TO LOWER 90S...THEN SLIGHT WARMUP INTO LOWER AND
MIDDLE 90S REST OF PERIOD AS UPPER RIDGE SHIFTS A LITTLE FARTHER
EAST AGAIN.

.TOP...NONE

38
Hazardous weather outlook, Jul 30, 3:35 PM CST, 59 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS
SOUTHEAST OF A SABETHA TO MANHATTAN TO ABILENE LINE. THE
THUNDERSTORMS SHOULD END BY 10 PM. LIGHTNING WILL BE THE PRIMARY
THREAT FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THURSDAY AFTERNOON AND
THURSDAY NIGHT. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. LIGHTNING WILL ALSO BE A HAZARD.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE
AREA FRIDAY...AND MAINLY OVER EAST CENTRAL KANSAS FRIDAY NIGHT...
GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

The radar

The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Pottawatomie

When
July 30, 4:34 PM CST
Where
Pottawatomie County, Onaga
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -96.167

Hail, Pottawatomie

When
July 30, 5:05 PM CST
Where
Pottawatomie County, 5 mi S of Havensville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -96.083

Hail, Jackson

When
July 30, 5:29 PM CST
Where
Jackson County, 12 mi SSW of Soldier
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -96.050

Hail, Pottawatomie

When
July 30, 5:37 PM CST
Where
Pottawatomie County, 1 mi W of Emmett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -96.067

Hail, Pottawatomie

When
July 30, 5:39 PM CST
Where
Pottawatomie County, 1 mi W of Emmett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -96.067

Hail, Shawnee

When
July 30, 6:06 PM CST
Where
Shawnee County, Rossville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.133, -95.950

Hail, Shawnee

When
July 30, 6:06 PM CST
Where
Shawnee County, 6 mi S of Willard
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -95.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373205, 5373206, 5373207, 5373208, 5373209, 5373282, 5373283.